Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 26, NWS Midland/Odessa, TX

April 13, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Apr 13, 2020, 3:45 AM CDT for Culberson County, Texas. It took effect at Apr 13, 2020, 3:00 PM CDT. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 3:45 AM CDT (08:45 UTC)
In effect from
Apr 13, 2020, 3:00 PM CDT
Expired
Apr 13, 2020, 9:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:20 PM CDTNON-TSTM WND GST 614 S Pine Springs, TX
Apr 13, 6:50 PM CDTNON-TSTM WND GST 65Pine Springs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS74 KMAF 130845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CDT Mon Apr 13 2020

NMZ027-TXZ271-130945-
/O.CAN.KMAF.HW.A.0016.200413T2100Z-200414T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
245 AM MDT Mon Apr 13 2020

...HIGH WIND WATCH IS CANCELLED...

High winds are not anticipated.

$$

TXZ270-140200-
/O.UPG.KMAF.HW.A.0016.200413T2100Z-200414T0300Z/
/O.NEW.KMAF.HW.W.0026.200413T2000Z-200414T0200Z/
Guadalupe Mountains Above 7000 Feet-
Including the city of Guadalupe Mountains NP
245 AM MDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe Mountains Above 7000 Feet.

* WHEN...From 2 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ033-131500-
/O.EXB.KMAF.FZ.W.0001.200413T0845Z-200413T1500Z/
Central Lea County-
Including the cities of Hobbs and Lovington
245 AM MDT Mon Apr 13 2020

...FREEZE WARNING IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...A light freeze with temperatures around 32.

* WHERE...Central Lea County.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions may affect sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.  Those that have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

&&

$$

NMZ029-TXZ045>048-131500-
/O.EXT.KMAF.FZ.W.0001.200413T0845Z-200413T1500Z/
Northern Lea County-Gaines-Dawson-Borden-Scurry-
Including the cities of Tatum, Seminole, Lamesa, Gail, and Snyder
345 AM CDT Mon Apr 13 2020 /245 AM MDT Mon Apr 13 2020/

...FREEZE WARNING NOW IN EFFECT UNTIL 10 AM CDT /9 AM MDT/ THIS
MORNING...

* WHAT...A light freeze with temperatures around 32.

* WHERE...In New Mexico, Northern Lea County.  In Texas, Gaines, 
  Dawson, Borden and Scurry Counties.

* WHEN...Until 10 AM CDT /9 AM MDT/ this morning.

* IMPACTS...Frost and freeze conditions may affect sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly.  Those that have 
in-ground sprinkler systems should drain them and cover above- 
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
769 
WWUS74 KMAF 131921
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
221 PM CDT Mon Apr 13 2020

TXZ270-140200-
/O.CON.KMAF.HW.W.0026.200413T2000Z-200414T0200Z/
Guadalupe Mountains Above 7000 Feet-
Including the city of Guadalupe Mountains NP
121 PM MDT Mon Apr 13 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe Mountains Above 7000 Feet.

* WHEN...From 2 PM this afternoon to 8 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 13, 3:45 AM CDT, 0 minutes earlier.

Area forecast discussion, Apr 13, 3:45 AM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 AM CDT Mon Apr 13 2020

.DISCUSSION...

WV imagery shows zonal flow aloft over West Texas and Southeast New
Mexico, in the wake of yesterday's upper trough that wreaked havoc
across the southeastern CONUS.  Mesoanalysis has the cold front that
moved in behind the trough banked up against the higher terrain, w/a
temp of 33F at KTAT.  Latest obs/hi-res data suggest a light freeze
in parts of central/nrn Lea, Gaines, and Dawson Counties this
morning.  Borden and Scurry look to stay above freezing, but we'll
leave them in the warning, as they were in the previous one, and
it'll be a close call.

A series of shortwaves currently upstream over AZ will move east
today, arriving in SE NM this afternoon and Mon night.  Forecast
soundings over the higher elevations of the Guadalupes mix to around
625mb or better this afternoon, and elevations abv 7Kft could see
marginal high winds into the early evening.  A little precip will be
possible over the next couple of days on our nrn fringes, and maybe
even a little RASN nrn Lea County, but w/no accumulations, as QPFs
remain light.

Unfortunately, temps will remain well-blo normal the next few days,
w/Tue being the coldest day this forecast, and perhaps the coldest
until next fall.  Otherwise, zonal flow aloft will continue thru
next weekend, w/dry grids after Tue night.  Temps will rebound to
near-normal Thu afternoon, but, unfortunately, another cold front is
on tap Thu night, setting back temps Fri afternoon.  Temps then
rebound to above-normal by Sun/Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  37  52  38 /   0   0   0  10
Carlsbad                       69  42  65  42 /   0  10   0  10
Dryden                         72  49  75  49 /   0   0   0  10
Fort Stockton                  71  46  68  43 /   0   0   0  10
Guadalupe Pass                 67  42  62  38 /   0   0   0  10
Hobbs                          61  36  57  36 /   0  10   0  20
Marfa                          77  43  73  38 /   0   0   0   0
Midland Intl Airport           62  38  57  38 /   0   0   0  10
Odessa                         63  38  58  38 /   0   0   0  10
Wink                           68  42  65  41 /   0   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freeze Warning until 9 AM MDT this morning for Central Lea
     County-Northern Lea County.

TX...Freeze Warning until 10 AM CDT this morning for Borden-Dawson-
     Gaines-Scurry.

     High Wind Warning from 2 PM this afternoon to 8 PM MDT this
     evening for Guadalupe Mountains Above 7000 Feet.

&&

87/44
Hazardous weather outlook, Apr 13, 2:43 AM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
243 AM CDT Mon Apr 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-140745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
243 AM CDT Mon Apr 13 2020 /143 AM MDT Mon Apr 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Freeze Warning in effect for Northern Lea county and the northern
Permian Basin this morning.

High Wind Warning in effect for the Guadalupe Mountains above 7000
feet later this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.